Knowing the grim prognosis of gliomas, how do you manage a patient with a suspected, or definitively diagnosed, high-grade (grade III or IV) astrocytoma? In this video, we'll look at the process you should follow when dealing with these sensitive situations and how to best support your glioma patients.
Join our Neurology Masterclass: Managing Common Diseases course now!
Many practitioners feel intimidated when they encounter patients with a neurological dysfunction. This course will teach you how to diagnose and manage the neurological disorders commonly seen in primary and acute care situations. You will learn how to confidently localize the affected region of the nervous system, order appropriate diagnostic studies, initiate interventions, and follow patient progress.
Knowing the grim prognosis of gliomas, how do you manage a patient with a suspected or definitively diagnosed high grade astrocytoma, that is a grade three to grade four astrocytoma. If a patient presents with significant disability, or an MRI that discloses significant brain edema, mass effect, and, or shift, start Dexamethasone, four to six milligrams PO every six hours, although it can also be given IV.
This often will help manage presenting symptoms. Initiate anticonvulsants, currently oral Levetiracetam at 500 to 1000 milligrams twice a day, is popular. Fenotwin, however, has been a gold standard for decades. Refer the patient to a neurosurgeon. When following up with a patient after surgery, realize that they will be shell shocked, confused and terrified, they will often not have fully digested all that was discussed with them during the hospitalization.
Help guide them to appropriate radiation medicine, and oncology follow up appointment. Try to offer a notion of help, that is acknowledge that the prognosis is poor. But that individual responses to the disease and its treatments can vary tremendously, and that some high grade astrocytoma patients actually survive for many years.
Acknowledge, however, that it's important to prepare for a more challenging course, that is to get one's affairs in order. Involve family members in all discussions and educational efforts, whenever possible. Be on the lookout for depression. It's almost a given. If this is at all a concern, go ahead and start SSRI medications, and refer the patient for counseling.
Investigate if there are brain tumor support groups in your area, this can be of significant help. Also, realize that family members may be profoundly affected as well, and they may need supportive help. After surgery, patients often come to still on corticosteroid medications. Usually Dexamethasone.
This is generally maintained throughout their radiation treatments. After radiation, seek to minimize steroid dosage as much as possible. Total elimination may prove impossible if the patient becomes symptomatic with increasing headaches or neurologic deficits or cognitive difficulties. Try to taper down steroid dosage however, whenever possible, do this over two or more weeks.
Be aware that the patient will be adrenal suppressed from long term treatment, and may require stress doses if they become ill, or require procedures. Suspect hypoadrenal crisis if a patient presents with a high fever, and a diminished sensorium, that is a decrease in their level of consciousness.
Seek endocrinology support, if in any doubt about the steroid management. Continue anticonvulsants indefinitely, as the patient has an intrinsic brain tumor that will act as a constant irritant to the surrounding brain tissue. If the patient presents with breakthrough seizures, obtain anticonvulsant levels if available, and consider increasing their dose, or adding another medication, or changing medications.
Encourage the patient to remain active and involved. Poor neuropsychological status correlates with less optimal survivals. Encourage healthy eating, exercise and mental activities. Obtain surveillance MRIs of the brain every three to four months looking for evidence of recurrence. Generally, the patient will do well for many months with no evidence of tumor recurrence, then seemingly out of the blue, they rapidly develop signs and symptoms.
Or, a surveillance MRI demonstrates a definitive tumor recurrence. Even with aggressive intervention for tumor recurrence, it's important to initiate end-of-life discussions, and consult end-of-life specialists and support systems. Generally, upon recurrence disease progression is rapid, no matter the intervention.
Nonetheless, the patient should be re-evaluated by neurosurgery, radiation oncology, and medical oncology for potential treatment. Definitely reinitiate Dexamethasone at the lowest possible levels to assist with symptoms. Over time many signs and symptoms can be held at bay with increasing doses of Dexamethasone. Eventually, however, the patient will inexorably deteriorate. Withdraw of steroids at this time generally results in a rapid and painless decline to coma and death.